Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 85, NWS Boston/Norton, MA

July 30, 2020Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 30, 2020, 12:41 AM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 12:41 AM EDT (04:41 UTC)
Expired
Jul 30, 2020, 1:16 AM EDT
In force
35 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 73 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

489 
WUUS51 KBOX 300441
SVRBOX
MAC017-027-300530-
/O.NEW.KBOX.SV.W.0085.200730T0441Z-200730T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
1241 AM EDT Thu Jul 30 2020

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Worcester County in central Massachusetts...
  Central Middlesex County in northeastern Massachusetts...

* Until 130 AM EDT.

* At 1240 AM EDT, a severe thunderstorm was located over Rutland, or
  9 miles northwest of Worcester, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines. Minor hail 
           damage to vehicles is possible.

* Locations impacted include...
  Worcester, Leominster, Marlborough, Acton, Hudson, Sudbury, Holden,
  Northborough, Clinton, Groton, Maynard, Lunenburg, Littleton,
  Lancaster, Rutland, Sterling, West Boylston, Ayer, Shirley and
  Stow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4231 7198 4240 7202 4264 7156 4236 7142
TIME...MOT...LOC 0440Z 251DEG 34KT 4237 7193 

HAIL...1.00IN
WIND...60MPH
 
$$

BW
2 follow-up statements
666 
WWUS51 KBOX 300458
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
1258 AM EDT Thu Jul 30 2020

MAC017-027-300530-
/O.CON.KBOX.SV.W.0085.000000T0000Z-200730T0530Z/
Worcester MA-Middlesex MA-
1258 AM EDT Thu Jul 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR NORTHEASTERN WORCESTER AND CENTRAL MIDDLESEX COUNTIES...

At 1258 AM EDT, a severe thunderstorm was located over Clinton, or 7
miles southeast of Leominster, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Worcester, Leominster, Marlborough, Acton, Hudson, Sudbury, Holden,
Northborough, Clinton, Groton, Maynard, Lunenburg, Littleton,
Lancaster, Sterling, West Boylston, Ayer, Shirley, Stow and Harvard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4232 7186 4248 7185 4264 7156 4236 7142
TIME...MOT...LOC 0458Z 251DEG 34KT 4243 7171 

HAIL...0.75IN
WIND...60MPH
 
$$

BW
825 
WWUS51 KBOX 300516
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
116 AM EDT Thu Jul 30 2020

MAC017-027-300526-
/O.CAN.KBOX.SV.W.0085.000000T0000Z-200730T0530Z/
Worcester MA-Middlesex MA-
116 AM EDT Thu Jul 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORCESTER AND
CENTRAL MIDDLESEX COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4232 7186 4248 7185 4264 7156 4236 7142
TIME...MOT...LOC 0514Z 251DEG 34KT 4249 7149 

$$

BW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:28 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 29, 10:28 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1028 PM EDT Wed Jul 29 2020

.SYNOPSIS...
High pressure will remain in control through early tonight. A
cold front will bring scattered showers and storms to southern
New England Thursday afternoon, and possibly into Thursday
night across the South Coast and Cape Cod. Dry weather returns
Friday and Saturday as high pressure builds into the region.
Humidity will be on the rise early next week along with showers
or thunderstorms at times.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Latest SPC mesoanalysis showed quite a bit of CAPE still in
place across southern New England. Regional radars showed mostly
showers, with a few thunderstorms approaching western MA. Mid
level lapse rates remained poor, so not expecting widespread
strong convection overnight. Still thinking most of the
convection will diminish as it moves east, which has been the
case so far this evening.

Minor tweaks to temperatures to reflect observed trends and
lingering clouds from upstream convection. Still thinking some
marine stratus and fog may clip the Cape and islands later
tonight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday:

The main focus for Thursday is the cold front and the related
potential for thunderstorms along it. However as to be described
below, there are a number of question marks and limiting factors
that may ultimately prove more hostile to either convective
development and/or strength.

Any early-day fog/mist along the South Coast and the Cape should
burn off by early-morning. The position of the cold front early in
the morning does vary, but it is expected that the front will lie
across a portion of Southern New England by the time stronger
daytime heating begins. Thinking that the Route-2 corridor into the
Merrimack Valley is on the post-frontal side of the boundary, and
the front will continue to sag slowly southeast as the day
progresses. The best heating and the higher-dewpoint air south of
the Mass Pike will lead to an axis of best convective instability by
mid-afternoon across SE MA, much of RI/southern Worcester County
into central/eastern sections of Northern CT. I say "best" because
while the location of the instability is fairly well agreed upon,
the extent of instability really isn't, and think that is mostly
because of varied handling of lowered afternoon dewpoints due to
mixing. Think the bullish NAM-12 instability profile is overdone
with low-70 degree dewpoints producing CAPEs 2500-3000 J/kg, but we
should still have enough instability around to lead to widely
scattered storms from a Chicopee to Worcester to Boston line
southward to the Cape Cod Canal between noon and 6 PM. Mid-level
lapse rates are progged to be fairly poor at values around 5.8-6
C/km, and there is also a lot of dry air in mid-levels that may
stunt convective development substantially. On the shear side of the
convective picture, there is plenty available at least in a deep
layer sense. While low-level winds are weak, unidirectional/straight-
line hodographs are progged with 40-kt 700 mb winds producing
effective shear values 40-50 kt. That would support organized and
persistent storms. Ultimately I was left with too many questions and
uncertainties on the instability side to preclude including any
enhanced wording at this point in time, but the flow/shear profile
is stout enough that even moderate instability could foster
scattered severe storms capable of mainly damaging winds and perhaps
hail. For what it is worth, CAMs are not too bullish on thunder
prospects for tomorrow, but certainly can't downplay the threat. SPC
maintains a Marginal Risk for a large part of Southern New England,
essentially excluding the Berkshires and a good part of the
Merrimack Valley. Highs should again reach the mid 80s to low 90s,
with heat indices in the low to mid 90s falling just short of
Advisory levels.

Thursday Night:

Cold front will trudge slowly southward towards the southern waters,
and eastward-moving storms that may be ongoing along the boundary's
extent should be fizzling with sunset. There are indications the
front may slow and/or stall along the South Coast and the Cape,
leading to a continued risk for rains into the overnight hrs.
Clearing and drying anticipated elsewhere. Lows in the 60s to low
70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...

* Seasonable temperatures

* Turning more humid early next week with showers/storms at times

Details...

Ensemble guidance favors a break from the recent heat and humidity
through weekend with a return to more typical weather for early
August. High pressure builds over New England Saturday before
approaching warm front brings scattered showers Saturday night and
cold front bring scattered showers/storms Sunday.

From there, models are in good agreement on development of deep
trough from Great Lakes to Gulf Coast early next week due to ridging
over northern Rockies and emergence of subtropical ridge off East
Coast. This sets up southerly flow aloft with return of tropical
moisture (PWATS around 2" and dewpoints in 70s) with showers/storms
at times Monday and Tuesday. Certainly doesn't look like pattern
favoring excessive heat due to more extensive cloud cover.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

02Z TAF Update: Moderate confidence.

Weakening -SHRA possible in western MA/northern CT, otherwise
VFR. SW winds will promote areas of IFR/LIFR due to low clouds
and fog, mainly for ACK but possibly into HYA/FMH as well as
south coast.

Leftover IFR/LIFR to lift early to VFR with generally SCT-BKN
VFR ceilings thru 17Z. Cold front then may produce a period of
SCT TSRA, especially BAF-ORH-BOS on southward from 17-22Z. Any
thunderstorm capable of brief MVFR/IFR.

Cold front sags toward the South Coast/Cape with any SHRA/-TSRA
becoming showers that may linger for a good part of the night
across the Cape and Islands. Otherwise, improvement to VFR. SW
winds to become NW/NNW 4-8 kt behind the front; lingering WSW/SW
winds across the Cape where the front may be slow to push
southward.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Friday through Monday/...

Friday: VFR. Slight chance SHRA.

Friday Night through Saturday: VFR.

Saturday Night: VFR. Chance SHRA.

Sunday through Sunday Night: Mainly VFR, with local MVFR
possible. Chance SHRA, chance TSRA.

Monday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA, slight chance TSRA.

&&

.MARINE...
Winds and seas to remain below SCA levels through Thursday
night. We may need to keep watch of gustier SW winds along the
southern waters that could approach SCA levels Thursday
afternoon but will carry low- 20s kt gusts. Areas of fog may
develop again tonight across the southern waters. Possibility
for scattered thunderstorms tomorrow afternoon into early
evening on most waters, with leftover showers for the South
Coast and the Cape.

Outlook /Friday through Monday/...

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of thunderstorms, slight chance of rain showers.

Friday Night through Saturday: Winds less than 25 kt. Areas of
seas approaching 5 ft.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers, chance of thunderstorms.

Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, chance of thunderstorms.

Monday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Loconto/JWD
NEAR TERM...Belk/Loconto/JWD
SHORT TERM...Loconto
LONG TERM...JWD
AVIATION...Belk/Loconto/JWD
MARINE...Loconto/JWD
Hazardous weather outlook, Jul 29, 4:24 PM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
424 PM EDT Wed Jul 29 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-302030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
424 PM EDT Wed Jul 29 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-302030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
424 PM EDT Wed Jul 29 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 29, 11:22 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1122 PM EDT Wed Jul 29 2020

MAZ003-004-008>011-300415-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Franklin MA-Northern Worcester MA-Eastern Hampshire MA-
1122 PM EDT Wed Jul 29 2020

...STRONG THUNDERSTORM...

At 1121 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montgomery, or near Westfield, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton, West
Springfield, Ludlow, South Hadley, Easthampton, Belchertown,
Wilbraham, Palmer, Ware, Granby, Southampton, Hadley, Warren, West
Brookfield and Hatfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4211 7288 4228 7293 4249 7230 4220 7216
TIME...MOT...LOC 0321Z 252DEG 29KT 4220 7283

BW
Special weather statement, Jul 30, 12:08 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1208 AM EDT Thu Jul 30 2020

MAZ003-004-010>012-026-300500-
Northwest Middlesex County MA-Southern Worcester MA-
Eastern Hampden MA-Eastern Franklin MA-Northern Worcester MA-
Eastern Hampshire MA-
1208 AM EDT Thu Jul 30 2020

...LINE OF STRONG THUNDERSTORMS...

At 1208 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Petersham to near Warren. Movement was east at
30 mph.

Penny size hail and wind gusts up to 50 mph will accompany these
storms.

Locations impacted include...
Worcester, Leominster, Fitchburg, Ludlow, Gardner, Holden, Auburn,
Belchertown, Wilbraham, Oxford, Millbury, Charlton, Palmer, Spencer,
Athol, Leicester, Winchendon, Ware, Sturbridge and Monson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4270 7184 4218 7181 4210 7243 4247 7236
TIME...MOT...LOC 0408Z 252DEG 26KT 4245 7225 4220 7225

BW
Local storm report, Jul 30, 12:18 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1218 AM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND DMG     3 SSW GRANBY            42.22N  72.54W
07/29/2020                   HAMPSHIRE          MA   BROADCAST MEDIA

            TREE DOWN ON NEW LUDLOW RD

&&

EVENT NUMBER BOX2001754

BW
Local storm report, Jul 30, 12:20 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1220 AM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     TSTM WND DMG     2 SSW SOUTH HADLEY      42.24N  72.58W
07/29/2020                   HAMPSHIRE          MA   BROADCAST MEDIA

            TREE DOWN NEAR LYMAN AND NEWTON ST

&&

EVENT NUMBER BOX2001755

BW
Local storm report, Jul 30, 12:24 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1224 AM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     TSTM WND DMG     3 SSE GRANBY            42.22N  72.51W
07/29/2020                   HAMPSHIRE          MA   AMATEUR RADIO

            LARGE TREES DOWN ON EAST ST AT SHERWOOD DR.

&&

EVENT NUMBER BOX2001756

BW

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:22 PM EDTSpecial Weather StatementBOXHampshire53 min
Jul 29, 11:41 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire34 min
Jul 30, 12:08 AM EDTSpecial Weather StatementBOXWorcester52 min
Jul 30, 1:13 AM EDTSpecial Weather StatementBOXMiddlesex47 min
Jul 30, 4:00 PM EDTSpecial Weather StatementBOXFranklin45 min
Jul 30, 4:37 PM EDTSevere Thunderstorm WarningBOXFranklin, Worcester53 min
Jul 30, 5:06 PM EDTSpecial Weather StatementBOXMiddlesex39 min
Jul 30, 5:26 PM EDTSpecial Weather StatementBOXWorcester49 min
Jul 30, 5:35 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex55 min
Jul 30, 6:05 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex55 min
Jul 30, 6:10 PM EDTSpecial Marine WarningBOX77 min
Jul 30, 6:13 PM EDTSpecial Weather StatementBOXSuffolk47 min
Jul 30, 6:20 PM EDTSpecial Weather StatementBOXHampden, Hampshire40 min
Jul 30, 7:10 PM EDTSpecial Marine WarningBOX38 min
Jul 30, 7:44 PM EDTSpecial Marine WarningBOX17 min
Jul 30, 7:47 PM EDTSpecial Marine WarningBOX58 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.